Alert archive / North Dakota / Tornado Warnings in 2006

Tornado Warning 16, NWS Bismarck, ND

August 10, 2006Sioux County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 10, 2006, 2:43 PM CDT for Sioux County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2006, 2:43 PM CDT (19:43 UTC)
Expired
Aug 10, 2006, 3:15 PM CDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 119 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 101943
TORBIS
NDC085-102015-
/O.NEW.KBIS.TO.W.0016.060810T1943Z-060810T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
143 PM MDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 215 PM MDT

* AT 141 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
  SOUTHWESTERN SIOUX COUNTY...OR ABOUT 74 MILES SOUTHWEST OF
  BISMARCK...MOVING SOUTHEAST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHWESTERN SIOUX COUNTY AROUND 200 PM MDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4606 10197 4597 10200 4581 10164 4600 10147

$$
TWH
2 follow-up statements
000 
WWUS53 KBIS 101958
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
257 PM CDT THU AUG 10 2006

NDC085-102015-
/O.CON.KBIS.TO.W.0016.000000T0000Z-060810T2015Z/
SIOUX ND-
157 PM MDT THU AUG 10 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR
SOUTHWESTERN SIOUX COUNTY...

AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
TORNADO WAS LOCATED OVER EXTREME SOUTHWESTERN SIOUX COUNTY...OR 
ABOUT 76 MILES SOUTHWEST OF BISMARCK...MOVING SOUTHEAST AT 10 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


LAT...LON 4605 10196 4595 10200 4594 10156 4600 10147

$$
TWH
000 
WWUS53 KBIS 102015
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
313 PM CDT THU AUG 10 2006

NDC085-102023-
/O.EXP.KBIS.TO.W.0016.000000T0000Z-060810T2015Z/
SIOUX ND-
213 PM MDT THU AUG 10 2006

...THE TORNADO WARNING FOR SOUTHWESTERN SIOUX COUNTY EXPIRED AT 215
PM MDT...

THE TORNADIC SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA.

A SEVERE THUNDERSTORM REMAINS IN EFFECT FOR THE WARNED AREA. LARGE 
HAIL AND DAMAGING WINDS CAN BE EXPECTED THROUGH 230 PM.

LAT...LON 4605 10196 4595 10200 4594 10156 4600 10147

$$
TWH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 10, 3:07 AM CDT, 11 hours 36 minutes earlier.

Area forecast discussion, Aug 10, 3:07 AM CDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
307 AM CDT THU AUG 10 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL CONTINUE TO BE
CONVECTIVE/SEVERE POTENTIAL.

CURRENTLY...AREAS OF STRONG TO SEVERE THUNDERSTORMS OVER THE
SOUTHEAST FORECAST AREA...WHERE THE BEST LIFT SEEMS TO BE IN
PROXIMITY TO THE SURFACE TROUGH OVER SOUTH DAKOTA. ACTIVITY ALSO
BEING ENHANCED BY A MID LEVEL VORT MAX SLIDING SOUTHEAST THROUGH THE
REGION. STILL SOME CONVECTIVE ACTIVITY WEST WHERE ANOTHER MID LEVEL
DISTURBANCE IS ADVECTING THROUGH.

LOOKS TO BE AN ACTIVE PERIOD OF THUNDERSTORMS OVER THE NEXT THREE
DAYS THROUGH SATURDAY AFTERNOON. WILL AGAIN SEE CONVECTIVE ACTIVITY
THIS AFTERNOON AND EVENING AS THE SURFACE TROUGH AND FRONTAL
BOUNDARY BARELY BUDGES. UNSTABLE AIRMASS REMAINS OVER THE REGION
ALONG WITH DECENT BOUNDARY LAYER MOISTURE. A MID LEVEL DISTURBANCE
WILL ALSO MOVE SOUTHEAST THROUGH THE NORTHERN PLAINS PROVIDING EXTRA
DYNAMICS FOR STORM DEVELOPMENT. ADDED SEVERE MENTION DURING THE
AFTERNOON AND EVENING FOR THE SOUTH CENTRAL AND SOUTHEAST AS THIS IS
LOOKING LIKE A REPEAT FROM YESTERDAY. FOR FRIDAY...THE SURFACE
TROUGH REDEVELOPS ACROSS EASTERN MONTANA IN RESPONSE TO UPPER LEVEL
DIVERGENCE AHEAD OF A JET STREAK. STRONG SOUTHERLY FLOW WILL
RESULT...BRINGING VERY WARM TEMPERATURES OVER THE WEST AND CENTRAL.
VERY GOOD MOISTURE ADVECTION WILL ALSO BE IN PLAY AGAIN FRIDAY...AND
WILL ADD TO THE INSTABILITY RAPIDLY INCREASING DURING THE AFTERNOON.
OVERALL MADE LITTLE CHANGES HERE WITH STORMS BEGINNING WEST IN THE
AFTERNOON AND PUSHING EAST DURING THE EVENING AND OVERNIGHT AS THE
SURFACE TROUGH SLIDES THROUGH. THUNDERSTORMS CONTINUE YET STILL INTO
SATURDAY MORNING AND AFTERNOON WITH A CONTINUED UNSTABLE AIRMASS.
THE SURFACE TROUGH/BOUNDARY PROVIDING THE INITIAL LIFT WILL MOVE
EAST OF THE CWA BY SATURDAY EVENING...ENDING MOST IF NOT ALL
PRECIPITATION OVER WESTERN AND CENTRAL NORTH DAKOTA. MID LEVEL
IMPULSES MOVING NORTHEAST ALONG THE FLOW ALOFT MAY BRING SLIGHT
CHANCES OF RAINFALL AND THUNDER SATURDAY NIGHT...SO LEFT THIS IN THE
FORECAST FOR NOW.

FOR TEMPERATURES...WILL BE ANOTHER WARM AND SEMI-MUGGY DAY TODAY.
WARMER FRIDAY AS MENTIONED ABOVE...THEN A COOLING TREND NORTHWEST TO
SOUTHEAST STARTING SATURDAY WITH COOLER AND DRIER AIR FILTERING IN
BEHIND THE DEPARTING SURFACE TROUGH.

DESPITE THE BREEZY SOUTHERLY WINDS EXPECTED FRIDAY...DO NOT
ANTICIPATE FIRE WEATHER CONCERNS AT THIS TIME WITH THE RISE IN
BOUNDARY LAYER MOISTURE. WILL MONITOR THIS SITUATION CLOSELY OVER
THE NEXT 24 HOURS IN CASE THE EXPECTED WEATHER CONDITIONS
CHANGE.

.LONG TERM...SUNDAY THROUGH THURSDAY NIGHT...
ONLY MINOR CHANGES TO THE EXTENDED FORECAST. ADDED SLIGHT CHANCE TO
CHANCE POPS SUNDAY WITH MODELS SHOWING A LITTLE CONSISTENCY IN
MOVING AN UPPER LEVEL TROUGH THROUGH THE NORTHERN PLAINS. ADDED DRY
DAY 8.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/HW
Hazardous weather outlook, Aug 10, 4:35 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT THU AUG 10 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
435 AM CDT THU AUG 10 2006 /335 AM MDT THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN FOR TODAY AND
TONIGHT. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS BOTH FRIDAY AND SATURDAY...WITH
SEVERE STORMS A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

In the hours before

Local storm report, Aug 10, 11:28 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1128 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             15 S TAPPEN             46.66N 99.62W
08/09/2006  E2.75 INCH       KIDDER             ND   PUBLIC

            DAMAGE TO PICKUP TRUCK AND CAMPER. HAIL LASTED ABOUT 5
            MINUTES UNTIL 705 PM CDT.

0750 PM     HAIL             11 S GACKLE             46.47N 99.14W
08/09/2006  E0.88 INCH       LOGAN              ND   MESONET

            HAIL LASTED UNTIL 755 PM CDT.

&&

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:06 PM CDTSevere Thunderstorm WarningBISMcIntosh54 min
Aug 9, 7:28 PM CDTTornado WarningBISLogan32 min
Aug 9, 8:20 PM CDTSevere Thunderstorm WarningBISMcIntosh55 min
Aug 9, 9:24 PM CDTSevere Thunderstorm WarningBISLaMoure66 min
Aug 9, 10:12 PM CDTSevere Thunderstorm WarningBISDickey63 min
Aug 9, 10:29 PM CDTSevere Thunderstorm WarningBISLaMoure25 min
Aug 9, 11:28 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley49 min
Aug 10, 1:22 AM CDTSevere Thunderstorm WarningBISLogan53 min
Aug 10, 1:30 AM CDTSevere Thunderstorm WarningBISBurleigh48 min
Aug 10, 1:42 AM CDTTornado WarningBISLogan, McIntosh33 min
Aug 10, 2:13 AM CDTTornado WarningBISLogan, McIntosh32 min
Aug 10, 2:36 AM CDTSevere Thunderstorm WarningBISKidder54 min
Aug 10, 2:48 AM CDTSevere Thunderstorm WarningBISMcIntosh57 min
Aug 10, 3:27 AM CDTSevere Thunderstorm WarningBISKidder, Logan63 min
Aug 10, 5:33 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder42 min
Aug 10, 2:28 PM CDTSevere Thunderstorm WarningBISGrant, Sioux62 min

Nearby

Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.